Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 561, NWS Springfield, MO

September 21, 2003Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 21, 2003, 6:30 PM CDT for Taney County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2003, 6:30 PM CDT (23:30 UTC)
Expired
Sep 21, 2003, 7:15 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Taney County, MO

The radar

The Springfield radar (KSGF), 57 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 212330
SVRSGF
MOC213-220015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 PM CDT SUN SEP 21 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TANEY COUNTY IN MISSOURI

* UNTIL 715 PM CDT.

* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF REEDS SPRING...OR 6 MILES
  NORTHWEST OF BRANSON...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MERRIAM WOODS BY 645 PM CDT.
   TANEYVILLE BY 710 PM CDT.

THE TOWN OF WALNUT SHADE IS ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3681 9330 3667 9330 3676 9289 3681 9289
          3681 9305

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:04 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 21, 3:04 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT SUN SEP 21 2003

...UPDATED TO ADD FLOOD WATCH THIS EVENING...

.DISCUSSION...

...WENT AHEAD AND ISSUED A FLOOD WATCH FOR OUR WESTERN COUNTIES
SINCE WE ARE SEEING SOME TRAINING OF CELLS ALREADY AND MORE HEAVY
RAINFALL IS STILL LOCATED UPSTREAM. SITUATION IS A BIT MARGINAL BUT
THERE WILL LIKELY BE SOME FLOODING SO TOOK THE COURSE OF LEAST
REGRET...

AS COLD FRONT AND ASSOCIATED VORT MAX MOVE THROUGH THE AREA TONIGHT
EXPECT SHOWERS AND THUNDERSTORMS TO END FROM WEST TO EAST BY
MIDNIGHT OR SHORTLY THERE AFTER. COULD SEE SOME LOCALLY HEAVY
RAINFALL OR MARGINAL SEVERE WEATHER THIS EVENING...BUT THREAT SHOULD
BE FAIRLY LOCALIZED AND DIMINISH AFTER DARK.

A COUPLE OF SPECTACULAR DAYS AHEAD FOR MONDAY AND TUESDAY WITH HIGHS
GENERALLY IN THE 70S WITH PLENTY OF SUNSHINE. SHOULD BE A FAIRLY
COOL MORNING TUESDAY AS THE SURFACE RIDGE SHIFTS ACROSS THE AREA.

WARM AIR ADVECTION SHOULD GET GOING TUESDAY NIGHT AS SURFACE HIGH
SLIDES TO THE EAST. STRONG LOW LEVEL JET WILL DEVELOP AND WHEN
COMBINED WITH A TIGHTENING PRESSURE GRADIENT SHOULD PREVENT THINGS
FROM COMPLETELY DECOUPLING...ESPECIALLY OVER OUR WESTERN PORTIONS OF
THE CWA. SUSPECT LOWS WILL PROBABLY NOT DIP BELOW 60 WEST OF THE
OZARK PLATEAU WITH MID TO UPPER 50S ELSEWHERE.

BRISK AND RELATIVELY DRY SOUTHWEST WINDS OUT AHEAD OF AN APPROACHING
COLD FRONT SHOULD SET THE STAGE FOR A WARM DAY WEDNESDAY. WITH
ATMOSPHERE SO DRY OUT AHEAD OF THE FRONT DONT ANTICIPATE MUCH IN
THE WAY OF CLOUD COVER SO WITH FROPA LIKELY NOT OCCURRING UNTIL
AFTER 18Z IN OUR FAR NW COUNTIES AND PROBABLY NOT TIL 0Z IN THE
SOUTHEAST SUSPECT THAT WEDNESDAY WILL END UP BEING QUITE WARM. WILL
GO WELL ABOVE MEX NUMBERS WEDNESDAY AFTERNOON WITH HIGHS PROBABLY
TOPPING OUT IN THE MID 80S OVER ALL BUT MAYBE OUR FAR NORTHWESTERN
COUNTIES.

FAIRLY TYPICAL AUTUMN PATTERN APPEARS TO BE IN THE OFFING LATER THIS
WEEK WITH FAIRLY PROGRESSIVE AND AMPLIFIED FLOW. WE WILL PROBABLY
SEE A COUPLE OF FRONTAL PASSAGES DURING THE PERIOD BUT WITH SUCH A
TRANSITORY PATTERN THERE REALLY WONT BE MUCH TIME BETWEEN FROPAS
FOR MOISTURE TO RETURN NORTHWARD SO SHOULD BE A DRY PERIOD.
TEMPERATURES ARE THE BIGGEST CHALLENGE WITH THE GFS SHOWING ITS
TYPICAL AUTUMNAL BIAS OF TOO MUCH COLD AIR SURGING SOUTHWARD IN THE
EXTENDED. HAVE GENERALLY FOLLOWED THE ECMWF SOLUTION...WHICH STILL
WOULD SUPPORT LOWERING GOING TEMPERATURES A FEW DEGREES THURSDAY
INTO FRIDAY...BUT NOT AS LOW AS MEX #S ARE GOING.

IZZI

&&

.AVIATION...

SWATH OF MAINLY CLOUD FREE AREAS FROM JLN TO SGF AND AIZ THIS
MORNING HAS ALLOWED FOR TEMPERATURES TO RAISE INTO THE LOW TO MID
70S ALREADY.  INSTABILITY WILL INCREASE AND SHOULD ALLOW FOR SCT
CONVECTION TO DEVELOP AHEAD OF FRONT THIS AFTERNOON.  WITH THE
CONVECTIVE PRECIPITATION...WILL DROP VISIBILITIES TO AROUND 2 MILES
AND CEILINGS TO AROUND 2000 FEET THIS AFTERNOON.  SHOULD SEE
CLEARING FROM WEST TO EAST OVERNIGHT.

LINDERBURG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THIS EVENING WEST OF A ANDERSON TO WARSAW LINE.
KS...FLOOD WATCH THIS EVENING CHEROKEE AND CRAWFORD COUNTIES.

&&

WFO SGF
Hazardous weather outlook, Sep 21, 5:20 PM CDT, 1 hour 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT SUN SEP 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS WITH HEAVY RAINFALL...AND A
  FEW STORMS WITH SMALL HAIL AND WIND GUSTS TO 40 MPH.

  LOCALLY HEAVY RAINFALL TOTALS IN EXCESS OF TWO INCHES AND MINOR
  FLOODING.

  AREAS AFFECTED AND TIMING:

  STORMS WILL SPREAD EAST ACROSS THE OUTLOOK AREA THROUGH THE EVENING
  AND AFFECT AREAS MAINLY EAST OF A VERSAILLES TO SPRINGFIELD LINE.
  THE STORMS WILL END BY MIDNIGHT.

  DISCUSSION:

  THUNDERSTORMS WILL SPREAD EAST ACROSS THE MISSOURI OZARKS
  THROUGH THE EVENING AHEAD OF AN APPROACHING COLD FRONT. THE
  POTENTIAL OF SEVERE WEATHER WILL BE INHIBITED DUE TO LIMITED
  INSTABILITY. HOWEVER SMALL HAIL AND GUSTY WINDS MAY ACCOMPANY THE
  STRONGER STORMS.  THE PRIMARY HAZARD FROM THESE STORMS WILL BE
  HEAVY RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Sep 21, 4:28 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 PM CDT SUN SEP 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM    4 S ASH GROVE             MO   .75 INCH HAIL
09/21/03   GREENE                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 2:20 PM CDTFlash Flood WarningSGFVernon4 hr
Sep 21, 3:27 PM CDTFlash Flood WarningSGFBenton4 hr
Sep 21, 4:03 PM CDTFlash Flood WarningSGFCedar3 hr
Sep 21, 4:22 PM CDTFlash Flood WarningSGFMorgan3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.